Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 128, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Nov 19, 2003, 9:58 AM EST for Williamsburg County, South Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 9:58 AM EST (14:58 UTC)
- Expired
- Nov 19, 2003, 11:00 AM EST
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Williamsburg County, SC
The radar
The Columbia radar (KCAE), 119 km from the middle of the area, began a volume at 14:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 19, 7:25 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 3.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 221 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 191458 SVRILM SCC089-191600- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 957 AM EST WED NOV 19 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 1100 AM EST * AT 948 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER GREELEYVILLE...OR ABOUT 10 MILES NORTHWEST OF ST. STEPHEN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALTERS AROUND 1015 AM KINGSTREE AROUND 1025 AM KELLEHAN CROSSROADS AROUND 1030 AM COOPER AROUND 1035 AM CEDAR SWAMP AROUND 1040 AM CADES AROUND 1045 AM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM EST WEDNESDAY AFTERNOON FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. LAT...LON 3356 8014 3343 7999 3358 7947 3380 7980 $$ TM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 2:51 AM EST, 7 hours 7 minutes earlier.
Area forecast discussion, Nov 19, 2:51 AM EST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 251 AM EST WED NOV 19 2003 .DISCUSSION... A COLD FRONT WILL MOVE THROUGH THE AREA TODAY AS A VIGOROUS UPPER TROUGH SHIFTS EASTWARD FROM THE LOW MISSISSIPPI VALLEY. ASSOCIATED LINE OF CONVECTION WILL MOVE EASTWARD FROM WESTERN AND CENTRAL GA TO MOVE THROUGH THE AREA IN THE 15 TO 00Z TIME FRAME. MODEL GUIDANCE SHOWS A 50 TO 60 KT LOW LEVEL JET IN ASSOCIATION WITH THIS CONVECTION AS WELL AS FAIRLY STRONG SHEAR IN THE LOW LEVELS SO WIND DAMAGE IS A DISTINCT POSSIBILITY. COOL POOL ASSOCIATED WITH THE MAIN VORTICITY CENTER ALOFT TO MOVE THROUGH TONIGHT. PRESENTLY THIS FEATURE IS PRODUCING POST FRONTAL CONVECTION OVER WESTERN TENNESSEE. HOWEVER...FORECAST GUIDANCE INDICATES H5 TEMPERATURES WILL WARM BY ABOUT 2 DEGREES CELSIUS IN THE CENTER OF THIS FEATURE BY TONIGHT. THIS COMBINED WITH COOLING AND DRYING IN THE LOW LEVELS ACROSS THE FORECAST AREA TONIGHT SHOULD PREVENT THIS FEATURE FROM PRODUCING LITTLE MORE THAN A CLOUDS ACROSS OUR AREA TONIGHT. BEYOND THAT...DRY WEATHER IS EXPECTED THROUGH SUNDAY AS HIGH PRESSURE CONTROLS AREA WEATHER. LATEST NUMERICAL GUIDANCE INDICATES WE COULD HAVE FROST ISSUES INLAND THU NIGHT. THE NEXT CHANCE OF RAIN WILL BE IN ASSOCIATION WITH ANOTHER FRONT MON INTO TUE. && .MARINE... WINDS AND SEAS CRANKING UP OVER THE WATERS TONITE...WITH 41013 UP TO 25 KT AND 7 FT ALREADY. GFS MARINE MOS SEEMS TO BE DOING WELL WITH THESE WINDS SO FAR...AND SHOWS A BRIEF GALE AT FPSN7 AROUND MIDDAY. EXPECT THE WATERS TO BE CLIPPED BY THE TAIL END OF A 60-65 KT H8 JET...UNDER WHICH WE SHOULD HAVE NO PROBLEM MIXING DOWN WINDS AT LEAST 35 KT AHEAD OF THE FRONT. WILL RAISE A GALE WARNING FOR ALL WATERS WITH THIS PACKAGE. WILL HOWEVER BE VERY MARGINAL FOR THE SC WATERS DUE TO POSITION OF THE LLJ. WILL MAX SEAS THIS AFTERNOON AT 8-11 FT NC WATERS...AND 7-10 OFF SC DUE TO SHORTER DURATION. LATE AFTERNOON OR EVENING FROPA WILL VEER THE WINDS GRADUALLY AROUND TO NW OVERNITE. SPEEDS WILL STAY CLOSE TO SCA BUT OFFSHORE FETCH SHOULD KNOCK SEAS DOWN QUICKLY. LATEST ETA/GFS ARE BOTH QUITE PROGRESSIVE WITH ANY SECONDARY LOWS THAT DEVELOP ALONG THE FRONT...WHICH WILL SPELL NW FLOW CONTINUING INTO THE WEEKEND. LIGHTER N WINDS SAT-SUN AS HIGH PRES SETTLES OVER THE CAROLINAS. && .PRELIMINARY POINT TEMPS/POPS... ILM 76 51 66 40 / 90 10 00 00 LBT 73 49 65 38 / 90 10 00 00 FLO 73 49 66 39 / 90 10 00 00 MYR 75 50 66 40 / 90 10 00 00 && .ILM WATCHES/WARNINGS/ADVISORIES... .NC...GALE WARNING SURF CITY TO LITTLE RIVER INLET. .SC...GALE WARNING SURF CITY TO LITTLE RIVER INLET. && PUBLIC: RAN MARINE: RAS
Hazardous weather outlook, Nov 19, 9:33 AM EST, 25 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191630- HAZARDOUS WEATHER OUTLOOK...UPDATE FOR TORNADO WATCH NATIONAL WEATHER SERVICE WILMINGTON NC 933 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY ...A TORNADO WATCH IS IN EFFECT UNTIL 1 PM... THUNDERSTORMS ASSOCIATED WITH A STRONG COLD FRONT WILL MOVE INTO THE AREA FROM WEST THIS MORNING AND CROSS THE AREA BY LATE AFTERNOON. THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS REQUIRED THROUGH THIS AFTERNOON. HAWKINS
In the hours before
Special weather statement, Nov 19, 4:46 AM EST, 5 hours 12 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-192100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 446 AM EST WED NOV 19 2003 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS POSSIBLE TODAY... THIS OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA THROUGH WEDNESDAY. HAZARDOUS WEATHER... STRONG THUNDERSTORMS WILL AFFECT THE AREA TODAY...AS A POWERFUL COLD FRONT CROSSES THE CAROLINAS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE GREATEST CHANCE FOR DANGEROUS THUNDERSTORMS WILL RANGE FROM MID TO LATE MORNING IN AREAS WELL INLAND SUCH AS FLORENCE AND LUMBERTON TO EARLY TO MID AFTERNOON AT COASTAL LOCATIONS LIKE NORTH MYRTLE BEACH AND WILMINGTON. SKYWARN SPOTTERS... SKYWARN SPOTTERS NEED TO BE PREPARED FOR NETWORK ACTIVATION THIS MORNING. SYNOPSIS... A STRONG COLD FRONT WILL MOVE EAST ACROSS THE CAROLINAS THIS AFTERNOON. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE THROUGH AHEAD OF THE APPROACHING FRONT. RAN
Special weather statement, Nov 19, 9:43 AM EST, 15 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-191800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 943 AM EST WED NOV 19 2003 ...TORNADO WATCH UNTIL 1 PM THIS AFTERNOON FOR NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... STRONG THUNDERSTORMS WILL AFFECT THE AREA TODAY...AS A POWERFUL COLD FRONT CROSSES THE CAROLINAS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE...AND THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH UNTIL 1 PM THIS AFTERNOON AS A RESULT. THE GREATEST CHANCE FOR DANGEROUS THUNDERSTORMS WILL RANGE FROM THIS MORNING IN AREAS WELL INLAND SUCH AS FLORENCE AND LUMBERTON TO AROUND MIDDAY AT COASTAL LOCATIONS LIKE NORTH MYRTLE BEACH AND WILMINGTON. BE PREPARED TO SEEK SHELTER IN A STRONG BUILDING IF THREATENING WEATHER APPROACHES OR IF A WARNING IS ISSUED. IF ANY DAMAGE OCCURS AS A RESULT OF THE STORMS...PLEASE CONTACT THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. SKYWARN SPOTTER ACTIVATION IS REQUESTED THROUGH THIS AFTERNOON. TUNE TO NOAA WEATHER RADIO FOR THE LATEST STORM INFORMATION. ADDITIONAL WEATHER INFORMATION IS AVAILABLE ON OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ILM JAQ
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 10:38 AM EST | Severe Thunderstorm Warning | ILM | Marion | 22 min |
| Nov 19, 11:01 AM EST | Severe Thunderstorm Warning | ILM | Horry | 59 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.